Cardiologists and Antibiotics: At Odds at BestMelissa Walton-ShirleyDisclosuresJanuary 21, 2015

Here is the first paragraph for this website:

"It's flu season. Despite the salient point that influenza is "viral," many patients will be prescribed both an antiviral and an antibiotic. In 2013, the Centers for Disease Control and Prevention (CDC) reported that four out of five US citizens were prescribed germ-killing compounds, amounting to 258 million prescriptions.[1] Although we regularly lecture patients about the dangers of antibiotic resistance, few receive information about the cardiovascular risks. The incidence of antibiotic-induced sudden death and life-threatening torsades de pointes (TdP) is low, but it is most definitely real. Careful consideration of risk factors for antibiotic-induced arrhythmia is necessary. To have a risk/benefit conversation with the patient is expedient."

I was given ciprofloxacin as the result of an incorrect PSA test just before starting AF. Also this drug damaged my tendons in both elbows. It can be detrimental to tendons but no one told me this. I wonder if I am one of the few to whom it causes AF.

Anyone taking amiodarone should definitely read this article.

I doubt that many doctors or pharmacists mention these possibilities since the risk is low; and, worse still, may not even check the particular patient's health and medication records.

Health care is great if you survive it.

2 Replies

  • Thanks EngMac for yet another interesting article put our way! Cephalosporins seem to be the only antibiotic that workfor me so that is perhaps fortunate.

  • Thanks EngMac


    I was told when I started Amiodarone, no other drugs without a full investigation and a phone call to the Consultant, let alone the pharmacy so not really surprised with that interaction.


You may also like...